Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 29, NWS Northern Indiana

May 9, 2000Blackford County, Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2000, 6:33 AM EST for Blackford County, Wells County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2000, 6:33 AM EST (11:33 UTC)
Expired
May 9, 2000, 7:00 AM EST
In force
27 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Blackford County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 091134
SVRFWA
INC009-179-091200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
633 AM EST TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACKFORD COUNTY IN INDIANA
  WELLS COUNTY IN INDIANA

* UNTIL 700 AM EST

* AT 632 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF MONTPELIER...OR ABOUT 10 MILES
  NORTH OF UPLAND...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  MONTPELIER
  MARKLE
  PONETO
  UNIONDALE
  BLUFFTON
  OSSIAN
  VERA CRUZ
  HARTFORD CITY

ONE INCH SIZE HAIL OR LARGER AND WIND GUSTS TO 60 MPH ARE LIKELY WITH 
THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:30 AM EST, 5 hours 3 minutes earlier.

Area forecast discussion, May 9, 1:30 AM EST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
130 AM EST TUE MAY 9 2000

FCST PROB THIS AM CNTRS ARND CURRENT SVR WX AND POTENTIAL THIS PM
FOR REDEVELOPMENT.

06Z SFC MAP SHOWING PLENTY OF SFC BASED INSTABILITY IN ADV OF
LG BOW ECHO OUTFLOW NOW CHARGING ACRS NW IND. MOST IMPRESSIVE WIND
FIELD ALG LEADING EDGE OF BOW WITH G80 REPORTED. SYS MOVG ALG
RAPIDLY AND NOT ALOT OF UPSTREAM REDEVELOPMENT OVR N IL SO WATER
PROBS FOR NOW AT A MINIMUM.

00Z MODELS DO NOT HANDLE CURRENT CONVECTION VRY WELL XPC FOR NGM
WHICH SEEMS TO HAVE THE BEST HANDLE OF CURRENT ACTIVITY...FNTL
POSITION AND SFC WAVE OVR C IL. BY FAR BIGGEST PROB TDA IS WHERE...
WHEN REDEVELOPMENT TO TAKE PLACE LTR TDA. OUTFLOW BNDRY LIKELY TO
PUSH WELL INTO NW OH LTR THIS AM WITH S END HANGING UP ACRS S THIRD
OF FA. IN ADDITION...COLD FRONT PROGGED TO STALL AS SFC WAVE ASSOCD/W
POTENT SW TROF COMING OUT OF OK RIDES UP INTO NW IN THIS PM. SO
ONE OF THESE TWO BNDRYS PLACES MOST OF FA IN FVRBL AREAS FOR
REDEVELOPMENT. SECOND ISSUE IS AMT OF DESTABILIZATION. SIG MID LVL
CAPPING INVERSION NOW KILLING BOW ECHO TO DISAPPEAR WITH COOLING
ALOFT IN ADV OF SW TROF AS LOW LVL WIND FIELD BACKS IN ADV OF SFC
WAVE. WITH THIS IN MIND...XPC NW THIRD TO CONT STORMY THRU THE DAY
WHERE WATER COULD BECOME A PROB GIVEN THE TROPICAL AIRMASS IN PLACE
WITH PWATS IN EXCESS OF 1.5 INCH. MAY NEED FFA NW CORNER GIVEN
EXCESSIVE QPF PROGS BUT WILL WAIT TO SEE WHAT ENDS UP FALLING UNTIL
ISSUANCE TIME. OTHERWISE STG MIXING IN ADV OF SYS SHOULD ALLOW TEMPS
TO CLIMB WITHIN WARM SECTOR TO FWC NUMBERS EVEN IN THE FACE OF ALOT
OF CONVECTIVE DEBRIS CLDS AND THIS WILL ALLOW FOR MORE THAN ENOUGH
INSTABILITY TO WARRANT MENTION OF SVR STORMS FOR TDA.

NO BONES WITH GUIDANCE NUMBERS THIS AM ALTHOUGH FAN LOOKING TAD COOL.

.IWX...NONE YET.

TEH

In the hours before

Local storm report, May 9, 12:52 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1252 AM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNHTY LOCATION....

1217 AM    MICHIGAN CITY             IN   60 MPH TSTM GUST
05/09/00   LAPORTE                        REPORTED BY HAM RADIO
                                          OPERATOR.

N
Local storm report, May 9, 12:53 AM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1253 AM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    MICHIGAN CITY             IN   WIND DAMAGE
05/09/00   LAPORTE                        NUMEROUS TREES AND
                                          POWER LINES DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Local storm report, May 9, 3:10 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 AM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1217 AM    MICHIGAN CITY             IN   60 MPH TSTM GUST
05/09/00   LAPORTE                        REPORTED BY HAM RADIO
                                          OPERATOR.

1225 AM    MICHIGAN CITY             IN   WIND DAMAGE
05/09/00   LAPORTE                        NUMEROUS TREES AND
                                          POWER LINES DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1225 AM    NEW BUFFALO               MI   WIND DAMAGE
05/09/00   BERRIEN                        NUMEROUS TREES AND
                                          POWER LINES DOWNED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1225 AM    GALIEN                    MI   WIND DAMAGE
05/09/00   BERRIEN                        NUMEROUS TREES AND
                                          POWER LINES DOWNED.

0100 AM    ROCHESTER                 IN   WIND DAMAGE
05/09/00   FULTON                         POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0100 AM    ROCHESTER                 IN   WIND DAMAGE
05/09/00   FULTON                         POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0105 AM    SILVER LAKE               IN   WIND DAMAGE
05/09/00   KOSCIUSKO                      TREE DOWN.

0110 AM    1 N ELKHART               IN   WIND DAMAGE
05/09/00   ELKHART                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0110 AM    CASSOPOLIS                MI   WIND DAMAGE
05/09/00   CASS                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0110 AM    WINONA LAKE               IN   WIND DAMAGE
05/09/00   KOSCIUSKO                      TREE DOWN.

0115 AM    MARCELLUS                 MI   WIND DAMAGE
05/09/00   CASS                           TREES DOWN.

0115 AM    CONSTANTINE               MI   WIND DAMAGE
05/09/00   ST.JOSEPH                      POWER LINES AND
                                          NUMEROUS TREES DOWN .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0115 AM    2 SW NORTH WEBSTER        IN   WIND DAMAGE
05/09/00   KOSCIUSKO                      LARGE LIMBS DOWN.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0125 AM    1 N SHIPSHEWANA           IN   WIND DAMAGE
05/09/00   LAGRANGE                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0125 AM    1 N SHIPSHEWANA           IN   WIND DAMAGE
05/09/00   LAGRANGE                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0130 AM    UNION CITY                MI   WIND DAMAGE
05/09/00   BRANCH                         NUMEROUS TREES DOWN..
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0130 AM    LAGRANGE                  IN   WIND DAMAGE
05/09/00   LAGRANGE                       LARGE LIMBS DOWN. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Special weather statement, May 9, 3:21 AM EST, 3 hours 12 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 AM EST TUE MAY 9 2000

...SEVERE THUNDERSTORM WATCHES FOR NORTHERN INDIANA...EXTREME
SOUTHERN LOWER MICHIGAN AND NORTHWEST OHIO HAVE BEEN CANCELLED...

THERE IS NO LONGER A THREAT FOR SEVERE WEATHER ACROSS THE REGION FOR
THE REMAINDER OF THE EARLY MORNING HOURS. THEREFORE...THE SEVERE
THUNDERSTORM WATCHES HAVE BEEN CANCELLED.

ADDITIONAL THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON. SOME
OF THESE STORMS COULD BE SEVERE...HEAVY DOWNPOURS ARE ALSO POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST OFtFICIAL WEATHER
INFORMATION.

MURPHY
Special weather statement, May 9, 5:38 AM EST, 55 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 AM EST TUE MAY 9 2000

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

A STATIONARY FRONT EXTENDED FROM SOUTHWEST MICHIGAN SOUTHWEST INTO A
DEVELOPING SURFACE LOW OVER CENTRAL MISSOURI THIS MORNING IN
RESPONSE TO A POTENT UPPER LEVEL DISTURBANCE OVER OKLAHOMA.
SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP IN ADVANCE OF THIS
FRONT PARTICULARLY OVER WEST CENTRAL INDIANA THIS MORNING. A FEW OF
THESE STORMS THIS MORNING MAY PRODUCE HAIL TO ONE INCH IN DIAMETER
AND WINDS GUSTS TO 60 MPH.

THE SURFACE LOW AND ATTENDANT UPPER LEVEL DISTURBANCE ARE FORECAST
TO TRACK NORTHEAST INTO NORTHERN INDIANA THIS AFTERNOON. IN ADVANCE
OF THIS SYSTEM... CONDITIONS ARE EXPECTED TO BECOME VERY UNSTABLE
WITH SEVERE STORMS LIKELY BY AFTERNOON ESPECIALLY ALONG AND EAST OF
A LOGANSPORT TO STURGIS LINE. THE PRIMARY THREATS ARE LARGE HAIL AND
DAMAGING WIND GUSTS. IN ADDITION...AREAS OF HEAVY RAIN ARE POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTAERESTED CONCERNS SHOULD MONITOR THIS
DEVELOPING SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY
AFTERNOON ACROSS PORTIONS OF THE AREA.

TEH
Local storm report, May 9, 6:26 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
626 AM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...$.

0615 AM    LA FONTAINE               IN   .75 INCH HAIL
05/09/00   WABASH                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke35 min
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXLaPorte35 min
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke55 min
May 9, 12:22 AM ESTSevere Thunderstorm WarningIWXFulton, Marshall28 min
May 9, 12:22 AM ESTSevere Thunderstorm WarningIWXSaint Joseph28 min
May 9, 12:36 AM ESTSevere Thunderstorm WarningIWXWhite34 min
May 9, 12:45 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko35 min
May 9, 1:03 AM ESTSevere Thunderstorm WarningIWXLaGrange27 min
May 9, 6:01 AM ESTSevere Thunderstorm WarningIWXHuntington, Wabash29 min
May 9, 3:50 PM ESTSevere Thunderstorm WarningIWXPulaski, White50 min
May 9, 4:23 PM ESTSevere Thunderstorm WarningIWXMarshall, Starke47 min
May 9, 4:32 PM ESTSevere Thunderstorm WarningIWXWabash18 min
May 9, 4:36 PM ESTSevere Thunderstorm WarningIWXKosciusko, Whitley44 min
May 9, 4:39 PM ESTSevere Thunderstorm WarningIWXCass, Fulton31 min
May 9, 4:55 PM ESTSevere Thunderstorm WarningIWXSaint Joseph35 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningIWXMiami51 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko51 min
May 9, 5:15 PM ESTSevere Thunderstorm WarningIWXNoble35 min
May 9, 5:21 PM ESTSevere Thunderstorm WarningIWXWabash29 min
May 9, 5:32 PM ESTSevere Thunderstorm WarningIWXHuntington, Whitley28 min
May 9, 5:38 PM ESTSevere Thunderstorm WarningIWXAdams32 min
May 9, 5:40 PM ESTSevere Thunderstorm WarningIWXLaGrange30 min
May 9, 5:43 PM ESTTornado WarningIWXDeKalb, Steuben27 min
May 9, 5:51 PM ESTSevere Thunderstorm WarningIWXAllen, Wells49 min
May 9, 6:02 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben38 min
May 9, 6:15 PM ESTSevere Thunderstorm WarningIWXAdams45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.